Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 1997 Aug;133(8):972-5.

Examination of baseline levels of carboxypeptidase N and complement components as potential predictors of angioedema associated with the use of an angiotensin-converting enzyme inhibitor.

Author information

  • 1Safety and Epidemiology Department, Parke-Davis Pharmaceutical Research, Division of Warner-Lambert Company, Ann Arbor, Mich., USA.

Abstract

OBJECTIVE:

To determine if mean levels of complement components and carboxypeptidase N differed when comparing patients who exhibited angioedema following angiotensin-converting enzyme inhibitor therapy to those who received angiotensin-converting enzyme inhibitor therapy but did not have angioedema.

DESIGN:

Case-control study nested within an 8-week, open-label study of the use of quinapril hydrochloride for hypertension in 12275 patients.

SETTING:

Multicenter, with sites throughout the United States.

PATIENTS:

Of the 36 patients with angioedema described, 22 participated in the study. They were matched to 48 controls by age, sex, race, length of follow-up, and geographical region.

INTERVENTION:

All patients received quinapril therapy prior to participation in this case-control study.

MAIN OUTCOME MEASURES:

Levels of carboxypeptidase N, total hemolytic complement, C1 esterase inhibitor, and C4, along with questionnaire data, including a history of angioedema-like episodes and family history of angioedema.

RESULTS:

The 22 patients had significantly lower mean levels of carboxypeptidase N (kininase I) (P = .03) and C1 esterase inhibitor (P = .04) compared with the 48 matched controls, but all mean values were within normal laboratory ranges. A history of prior angioedema-like episodes was associated with an approximate 6-fold increase in the subsequent risk of angioedema following angiotensin-converting enzyme inhibitor therapy.

CONCLUSIONS:

Small differences in levels of carboxypeptidase N or C1 esterase inhibitor may contribute to an increased risk of angioedema with angiotensin-converting enzyme inhibitor therapy. Given the large overlap in the distributions of carboxypeptidase N and C1 esterase inhibitor levels, prior testing could not be used to evaluate angioedema risk for an individual patient considering angiotensin-converting enzyme inhibitor therapy. A history of prior angioedema-like episodes was associated with increased risk, but this result should be interpreted with caution because of possible recall bias.

PMID:
9267242
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk